Medicolegal Issues

Massive Acetylcysteine Overdose to Treat Acetaminophen Overdose

Author and Disclosure Information

David M. Lang enumerates the ways in which hospital staff missed multiple opportunities to recognize and correct a debilitating mistake.


 

Cases reprinted with permission from Medical Malpractice Verdicts, Settlements and Experts, Lewis Laska, Editor, (800) 298-6288.

A 21-year-old North Carolina woman presented to the emergency department (ED) with nausea after taking too much acetaminophen during her menstrual cycle. She was given IV acetylcysteine by the emergency physician, who had never before administered this agent intravenously; the ED pharmacy had never previously dispensed the drug.

According to the pharmacist’s prescription, the drug was to be given in three stages and should run “times” four hours during the second stage and “times” 16 hours during the final stage. The prescription should have said that a single dose of acetylcysteine was to be given “over” a certain time period.

The emergency physician signed and entered the order written by the pharmacist without checking it. The nurse who initiated the IV had never administered acetylcysteine before. The result was a four-times overdosage during the second stage and a 16-times overdosage during the final stage of transfusion.

The patient was moved to the hospital medical floor. After 20 hours of treatment, lab results showed that her acetaminophen level had fallen to a safe concentration. When the original order expired, however, a nurse called another physician, who ordered that the drug be continued at the 16-times overdosage rate. This physician was unfamiliar with the patient or with acetylcysteine. The woman became sluggish and then agitated, pulling at her clothing and finally yanking out her IV. A nurse contacted the doctor on duty and received an order for an injection of haloperidol. Although hospital protocol required the doctor to actually evaluate the patient before ordering haloperidol, the order was placed by phone.

Within five minutes of receiving the haloperidol injection, the woman began to experience seizure. The doctor on duty did not come to her bedside. Her condition worsened, and she was transferred to the ICU. Four hours passed before another physician came to see her although her seizures continued. The doctor on duty was also unfamiliar with acetylcysteine but wrote another order for the 16-times overdosage rate.

After eight hours, the treatment was discontinued for two hours, although no change had been made in the doctor orders. When the treatment resumed, the dosage was significantly lower than it had been, although no explanation for this was recorded in the patient’s chart.

She was transferred from the ICU to another hospital. Her brain herniated after the transfer, leaving her in a persistent vegetative state.

Plaintiff for the patient claimed that the discharge information included no information for the receiving hospital regarding an overdose of acetylcysteine. The plaintiff claimed that the maximum dose for acetylcysteine is 14,600 mg, but the patient received 180,000 mg. In addition to the drug overdose, the plaintiff claimed that the patient had received a fluid overdose (6,000 mL of fluid had been infused, whereas no more than 160 mL should have been infused). The pharmacy charged more than $15,000 for the acetylcysteine and dispensed so much of the drug that the pharmacy’s supply was emptied; the drug had to be reordered on an emergency basis.

OUTCOME
According to a published account, a $15.5 million settlement was reached.

COMMENT
Patients and jurors expect clinicians to calculate and monitor medication dosages with care. This is a tragic case, resulting in a substantial settlement.

It is helpful to have multiple layers to check and confirm dosing, but in this case, unfortunately, every one of those layers (at least one pharmacist, two nurses, and two physicians) missed an opportunity to detect and correct a fatal error. The initial problem appears to have been a miscommunication between the pharmacy, the prescribing physician, and the nurse, in which “times” was misinterpreted as an independent dose rather than duration. The use of “times” here is confusing and “over” should have been used instead. Still, despite the initial confusion, several prescribing practices could have prevented the overdose.

First, if you have any question regarding a substance, look it up. If the prescriber in this case had checked the recommended dosing instructions, he or she would have noted the dosing for acetylcysteine for patients weighing more than 40 kg as follows: loading dose 150 mg/kg over 60 minutes, 50 mg/kg over 4 hours, and 100 mg/kg over 16 hours (that is, 300 mg/kg total over 21 hours). It would have been clear that “times” referred to duration, not a discrete administration for each hour. A subsequent short confirmatory call to the pharmacy would have revealed that “times” referred to duration.

Second, it is always prudent to get a second opinion before prescribing an unfamiliar medication. It would have been reasonable for the physician and nurse to double-check with a colleague to make sure the dosing and administration sounded right. As acetaminophen overdose is common, it should have been relatively easy to find an experienced clinician in the department who would know that hourly administration of acetylcysteine is not required. There is no shame or weakness in checking with colleagues or looking up information. Your practice environment should permit reasonable research or allow a “second set of eyes” to consult on any issue. If your practice environment does not foster such cooperative practice, it is broken and must be fixed.

Pages

Recommended Reading

Chest X-Ray Filed Before Clinician's Review
Clinician Reviews
Failure to Follow Up on Breast Mass
Clinician Reviews
Failure to Diagnose Neck Fracture
Clinician Reviews
Should Pregnancy Have Been Considered High Risk?
Clinician Reviews
Pseudo–Brain Tumor Impairs Woman’s Vision
Clinician Reviews